While it is not as addictive as heroin or cocaine, MDMA can cause
other adverse effects including nausea, hallucinations, chills,
sweating, increases in body temperature, tremors, involuntary teeth
clenching, muscle cramping, and blurred vision. MDMA users also
report after-effects of anxiety, paranoia, and depression. An MDMA
overdose is characterized by high blood pressure, faintness, panic
attacks, and, in more severe cases, loss of consciousness, seizures,
and a drastic rise in body temperature. MDMA overdoses can be fatal,
as they may result in heart failure or extreme heat stroke.
The effects start after about 20 minutes and can last for hours.
These is a 'rush' feeling followed by a feeling of calm and a sense
of well being to those around, often with a heightened perception
of colour and sound. Some people actually feel sick and experience
a stiffening up of arms, legs and particularly the jaw along with
seensations of thirst, sleeplessness, depression and paranoia. Gives
a feeling of energy. Some mild hallucinogenic effects.
Many problems users encounter with Ecstasy are similar to those
found with the use of amphetamines and cocaine. They include increases
in heart rate and blood pressure, nausea, blurred vision, faintness,
chills, sweating, and such psychological problems as confusion,
depression, sleep problems, craving, severe anxiety, paranoia, and
psychotic episodes. Ecstasy's chemical cousin, MDA, destroys cells
that produce serotonin in the brain. These cells play a direct roll
in regulating aggression, mood, sexual activity, sleep, and sensitivity
to pain. Methamphetamine, also similar to Ecstasy, damages brain
cells that produce dopamine. Scientists have now shown that Ecstacy
not only makes the brain's nerve branches and endings degenerate,
but also makes them "regrow, but abnormally - failing to reconnect
with some brain areas and connecting elsewhere with the wrong areas.
These reconnections may be permanent, resulting in cognitive impairments,
changes in emotion, learning, memory, or hormone-like chemical abnormalities.
Source: National Institute on Drug Abuse
NIDA Infofax 13547 and 13674